Alabama, 2022

Hail and Damaging Wind in Alabama, April 6, 2022

April 6, 2022 · NWS HUN · 2 events in 1 county or zone

A line of strong to severe thunderstorms developed along a cold front associated with an occluded area of low pressure that moved into the central Great Lakes region. One storm produced damaging winds of 60 mph and nickel size hail near and west of the Fort Payne community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms developed along a cold front associated with an occluded area of low pressure that moved into the central Great Lakes region. One storm produced damaging winds of 60 mph and nickel size hail near and west of the Fort Payne community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 6, 2:17 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 6, 2:17 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
317 PM CDT Wed Apr 6 2022

.NEAR TERM...(Tonight)
Issued at 317 PM CDT Wed Apr 6 2022

The well advertised cold front is now crossing NW AL, with little in
the way of convective development along/just ahead of the front over
much of the cntrl TN Valley. Much of the air mass across the area
likely remains capped limiting the onset of showers/tstms. Hi-res
guidance is still suggesting this cap weakening along/east of I-65
late this afternoon, which should allow for the initiation of some
showers/tstms going more into NE AL. Main wx threats with any of the
stronger/severe tstms remain brief damaging wind gusts and perhaps
large hail, although this threat should quickly diminish with the
passage of the front heading into the early evening hrs. Lingering
showers/tstms will also taper off from the west early this evening
with the frontal passage.

Cloud cover will also begin to diminish/sct from the west late this
evening, as drier air filters into the area in the wake of the
frontal passage. Lows early Thu look to fall into the lower/mid 40s
for most part, under mostly clear skies.

.SHORT TERM...(Thursday through Friday)
Issued at 317 PM CDT Wed Apr 6 2022

A large upper low/trough pattern will then begin to gradually rotate
ewd into much of the ern CONUS in the Thu/Fri time frame. A potent
sfc low associated with the upper complex will sweep into the Great
Lakes, thereby allowing a W/NW advective flow to become established
across much of the region. All of this combined will help usher much
cooler air into the mid TN Valley. Afternoon highs Thu look to climb
into the lower 60s, before struggling to reach the lower/mid 50s on
Fri. Lows Thu night look to fall well into the lower 40s/near 40F. A
weak passing upper disturbance may also bring a few light showers to
portions of southern mid TN into NE AL Fri afternoon.

.LONG TERM...(Friday night through Tuesday)
Issued at 317 PM CDT Wed Apr 6 2022

Unseasonably cooler/drier air will continue to filter into the area
heading into the weekend period. This may very well lead to a late
season freeze, or at the least the potential for areas of frost both
Sat/Sun mornings. Afternoon highs on Fri again look to trend in the
mid 50s for most spots. The large upper low/trough complex will then
translate east into the Atlantic Basin Sun, as high pressure at the
sfc builds ewd into much of the SE region. This should allow for a
warming trend starting Sun, as a return flow pattern develops across
much of the SE states. Afternoon highs on Sun look to climb into the
upper 60s/lower 70s, before climbing more into the lower/mid 70s both
Mon/Tue. Overnight lows look to return to the lower/mid 50s by early
Tue. With the return flow pattern, moisture should also gradually
spread back into the area, with the latter half of the global models
suggesting rain chances/showers returning to the forecast late Mon
into Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Apr 6 2022

MVFR cigs/conds are expected to develop along/just ahead of a cold
front that is beginning to move ewd thru the area. A broken line of
shra/tsra may also develop just ahead of the front within the next
few hrs, with the greater prob located along/east of I-65. The front
should be east of the area with the onset of the early evening hrs,
with any lingering precip also quickly tapering off from the west.
MVFR cigs will then diminish/sct in the 03-05Z time late this
evening, with VFR conds prevailing thru the remainder of the TAF
period. SW winds near 12kt with higher gusts will turn W/NW around
10kt with higher gusts following the passage of the front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 6, 2:56 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
356 PM CDT Wed Apr 6 2022

ALZ001>010-016-TNZ076-096-097-071200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
356 PM CDT Wed Apr 6 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

A few strong to severe thunderstorms remain possible for areas along
and east of the Interstate 65 corridor late this afternoon, as a
cold front continues to move eastward through the outlook area.
Damaging wind gusts and hail are possible with any severe storms,
although a few brief tornadoes cannot be ruled out, mainly across
northeast Alabama. The thunderstorm threat should quickly end early
this evening, as the cold front exits to the east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Unseasonably cold temperatures are expected this weekend in the wake
of the frontal passage. A late season freeze is possible Saturday
morning and more likely Sunday morning.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Apr 6, 3:22 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
422 PM CDT Wed Apr 6 2022

ALZ016-062200-
Cullman AL-
422 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southwestern Cullman
County through 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Lake, or near Arley, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Garden City, Colony,
Phelan, Wilburn, Bremen and Black Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3394 8711 3396 8711 3397 8714 3399 8715
      3399 8711 3410 8711 3417 8672 3406 8669
      3406 8670 3403 8670 3403 8672 3396 8679
      3396 8682 3395 8682 3392 8708
TIME...MOT...LOC 2122Z 257DEG 29KT 3401 8716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 6, 3:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
428 PM CDT Wed Apr 6 2022

ALZ008-009-TNZ097-062215-
Marshall AL-Jackson AL-Franklin TN-
428 PM CDT Wed Apr 6 2022

...Strong thunderstorms will impact portions of Jackson, north
central Marshall and southeastern Franklin Counties through 515 PM
CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Stevenson to Skyline to
Woodville. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Bridgeport, Henagar, Stevenson, Hollywood, Skyline,
Woodville, Pisgah, Anderson and Pleasant Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Alabama.

&&

LAT...LON 3483 8563 3475 8566 3474 8569 3463 8578
      3461 8581 3459 8631 3463 8635 3478 8620
      3504 8592 3505 8586 3499 8586 3498 8561
      3486 8559
TIME...MOT...LOC 2128Z 260DEG 29KT 3500 8590 3480 8612 3464 8626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 6, 3:58 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
458 PM CDT Wed Apr 6 2022

ALZ016-062230-
Cullman AL-
458 PM CDT Wed Apr 6 2022

...Strong thunderstorms will impact portions of southeastern Cullman
County through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dodge City to near Arkadelphia. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanceville, Good Hope, Dodge City, Garden City, Colony, Walter,
Arkadelphia, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8703 3411 8689 3415 8659 3412 8660
      3412 8663 3409 8666 3408 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3394 8682 3395 8684 3393 8686 3394 8688
      3392 8689 3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2158Z 268DEG 25KT 3405 8686 3393 8694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 6, 4:20 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
520 PM CDT Wed Apr 6 2022

ALZ008>010-062300-
Marshall AL-DeKalb AL-Jackson AL-
520 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of south central
Jackson, northeastern Marshall and southern DeKalb Counties through
600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Geraldine, or 12 miles northeast of Guntersville,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Payne, Rainsville, Sylvania, Fyffe, Powell, Geraldine, Valley
Head, Hammondville, Mentone and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Alabama.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3437 8563 3436 8566
      3433 8569 3436 8617 3452 8616 3457 8552
      3453 8551
TIME...MOT...LOC 2220Z 269DEG 33KT 3443 8609

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 6, 4:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
529 PM CDT Wed Apr 6 2022

ALZ009-010-062300-
DeKalb AL-Jackson AL-
529 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of eastern Jackson and
northeastern DeKalb Counties through 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 10 miles southwest of Trenton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ider, Sulpher Springs and Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Alabama.

&&

LAT...LON 3468 8570 3481 8573 3486 8559 3484 8558
      3470 8555
TIME...MOT...LOC 2228Z 252DEG 28KT 3477 8566

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 6, 4:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 PM CDT Wed Apr 6 2022

ALZ008-010-062315-
Marshall AL-DeKalb AL-
531 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of east central
Marshall and southwestern DeKalb Counties through 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albertville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albertville, Crossville, Geraldine, McVille, Dog Town, Skirum,
Lebanon, Painter, Kilpatrick and Hustleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Alabama.

&&

LAT...LON 3435 8568 3434 8568 3426 8577 3426 8581
      3424 8581 3424 8584 3423 8584 3423 8627
      3437 8623 3437 8567 3435 8567
TIME...MOT...LOC 2231Z 259DEG 28KT 3429 8621

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
April 6, 4:40 PM CST
Where
Dekalb County, 1.31 mi ENE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.435, -85.828

A flag pole attached to a house was bent 90 degrees, parts of a fence were blown away, and small limbs were blown down. This occurred on CR 445.

Hail, Dekalb

When
April 6, 4:56 PM CST
Where
Dekalb County, 1.95 mi WNW of Ft Payne
Measured
0.88 in hail
Reported by
Public
Coordinates
34.440, -85.762

Pea to nickel size hail was reported at 2001 Glenn Blvd SW in Fort Payne, AL.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014239, 1014238.